Hoffman-La Roche BRAF inhibitor trial Participants

Posted By
8/26/2010 8:17pm
View other posts by
Activity
Replies: 12

Hello,

I am new to MRF and the Bulletin Board. I am a stage IV melanma patient with V600E mutation. For the last two years, I have had random subcutaneous lesions that have been removed by surgery but this June CT scans showed lesions in my lungs and back. Until now I have been very active and healthy. I applied for the La Roche study at Providence Cancer Center in Portland Oregon and was randomized to receive RO5185426. I started the drug August 9th and after 10 days on 960 mg/twice a day I had to stop the drug because of a raised rash over 95% of my body with swelling (especially in my face), joint pain and extreme fatigue. I waiting a deciision about whether to restart the drug and at what dosage

I am wondering what others on the study are experiencing.  Molly B

Each moment is precious, live them to the fullest

Hi Molly,
My husband started the same day at Providence but got the dacarbazine. There are few side effects but his prior tumors continue to grow and new tumors pop up almost daily and he is in incredible pain. I don't know what the next step will be - we go up Monday. Hope you get good results!
JenC

Hi Molly,

I started the same trial on June 14 and was randomized to the RO5185426.  My first 5 days were a piece of cake and then I too broke out in a rash ALL over my body.  I was extremely sensitive to the hot weather and to the sun.  I could almost feel myslef blister from direct sunlight.  By the end of the first week I had arthritis so bad in my hands, arms, feet and legs that my husband had to undress me.   Walking was painful.   During the first three weeks I also had fevers at the end of the day.   Eventually it all subsided and now I deal with arthritic pain that changes locations in my body weekly.  One day it might be in my hand that I can't even open due to pain or the next week my shins, crazy movement...  

The good news is that after 6 weeks my tumors in the pluera were shrinking.  I have stuck it out and I feel I can live with the aches and pains.  (By the way, the rash went away completely after 2.5 weeks.)

I hope you can try it again.   

Take care,

Shelly in SW

Shelly,

Thank you so much for this information. It is really helpful to hear. I am back on the drug but at a reduced dosage and am doing much better. You information lets me know that there is a light at the end of the tunnel. I hope that my scans are as positive as yours were!!

MollyB

Each moment is precious, live them to the fullest

Molly-

It sounds like you had a rude induction to PLX.  My wife was on the trial for 6 months, after the first month she had to have a week off and started back on the drug at 720mg two times a day.  It was definitely more tolerable at the lower dose.  The trial she was in also had monthly visits with a derm. so he gave her some various lotions that seemed to work on the rash.  Unfortunately in my wife's case the lethargy lasted throughout the treatment but she did have some days that were better than others.

B

I started on the Roche phase II study back in Feb of 2010 at 960mg twice a day.  The joint pain and swelling got really bad and I ended up hospitalized with pnenomia.  They restated me at 720 and while the side effects can be bad, for me they seem to be cyclic and tolerable.  I had the rash but it disappeared with the lower dose.  As far as fatigue, it happens and Red Bull is my friend.  I stay active and exercise which seems to help.  It is hard sometimes, but I make myself do something.  For the joint pain I have tried a number of things; lidocane patchs, MS cotin, tremadol, vicodin, motrin, etc.  All have had varying degrees of success but I have settled on vicodin and motrin.

Joe

Thanks for your information, Joe. I had to stop the BRAF after two months. I think that I was the queen of side effects. In fact, I had everyone of the side effects and some that were not even reported in the protocol ( now they are). My quality of life was really the issue  for me as I went from being active and able to take care of myself to being housebound and not able to do much of anything. When three out of five biopsies turned out to be squamous cell carcinoma caused by the drug. I decided to stop.

Scans at three months showed that the tumor in my lungs was gone and the other tumors had not changed in size. I am back to complete strength and am doing everything that I did before starting BRAF. Scans at the end of December showed no tumors in my organs, existing tumors either growing slowly or the same size and one new subcutaneous tumor. So the question is what next step???

Each moment is precious, live them to the fullest

 

Hi Molly,

I was dx with a small mel on my back in 2003. I thought it was in the past until i noticed a small bump next to my old scar this summer. It turned out that mel was back so I was sent for ct scans. I was feeling well at the time so was shocked to find that I had extentive mets in my lungs, neck nodes and nodes around the heart, as well as multiple peritoneal mets, one being 23 cm long. soon after I started to get subqs. I became very ill quite rapidly - breathless, severe pain and a very swollen tummy and legs. The large tumour was pressing on my stomach so much that I could barely swallow water.

I was put onto plx/darcabazine trial in early Oct and allocated plx. All that I can say is that for me it has been an amazing drug. My waist measurement dropped from 40" to 31" in a week, every day I lost a couple of pounds in weight as the tumours in my tummy reduced so rapidly - (it wasn't fluid loss as the scans showed I had little excess fluid). I was free of pain and not breathless. after a week my apetite srarted to return and I began to eat normally again. My first scans, after 6 weeks, showed some smaller tumours had disappeared, all others were reduced by at least 50%.

After 3 weeks I started to drive my car, visited friends and did my shopping. I was dying before this and I feel as if I have got my life back for a while. I saw our daughter get married, had my birthday and a great  Christmas. I am so grateful for this repireve. We are planning a holiday in Dubai to visit our other married daughter who lives there. 2 months ago i never thought that this would happen.

Side effects, not bad at all. Yes, my lovely long hair is getting a lot thinner. I sometimes get tired and feel a little sickly but don't need to take anti nausea drugs. After 10 days I got a very severe rash, it felt  like bad sunburn yet I was shivery at the same time. I was determined to stick with the tablets as they were saving my life. After about 2 weeks the rash started to go down. I believe that some people get photosensitive - I live in the north of England so haven't had the chance to check that one out yet - hehe. But come the summer I will be careful to cover up. I have had no joint pains. I recently started to notice some strange little lesions appear on my shins. These were low grade squamous cell carcinomas and tow were removed for diagnostic purposes. the others have now gone away on their own.

Now, I know that this is very early days, I have only taken the tablets for 12 weeks. Evidence seems to be that this treatment does not last, some people on the phase  2 trial only lasted for 2 months before the mel found a way to bypass it. I believe though that a couple of others on it stayed well for 2 years. I am just grateful that there is something out there that works so effectively. It has given me time to build up my strength, get my iron levels up, and to re-evaluate my life in the light of stage 4 illness. I am looking at plans B and C which will take over when (or if) plx fails me, perhaps a MEK or IPi.

God bless you Molly, in your illness,

xSukie

 

Sukie,

I am so glad that BRAF worked for you and that you have your quality of life back. Enjoy each moment. It just so happens that the drug was not right for my body, but I am weighing the other options and will probably start IL-2 in February.

This diseases really makes us reassess what is important, doesn't it. Enjoy each moment.

MollyB

Each moment is precious, live them to the fullest

my husband is suppose to start this soon but his is on the food/particle study portion i believe they said it is 2 pills one every 12 hours at 300mg each

my husband is suppose to start this soon but his is on the food/particle study portion i believe they said it is 2 pills one every 12 hours at 300mg each

my husband is suppose to start this soon but his is on the food/particle study portion i believe they said it is 2 pills one every 12 hours at 300mg each

my husband is suppose to start this soon but his is on the food/particle study portion i believe they said it is 2 pills one every 12 hours at 300mg each